Cases That Test Your Skills

A suicide attempt, or something else?

Author and Disclosure Information

Ms. A, age 12, presents to the ED with altered mentation and life-threatening hypoglycemia. She has a past suicide attempt by overdose. Is this another suicide attempt?


 

References

CASE Unexplained hypoglycemia

Ms. A, age 12, is brought to the emergency department (ED) via ambulance with altered mentation and life-threatening hypoglycemia for management of a hypoglycemic seizure. Earlier that day, Ms. A’s parents had found her unresponsive and incontinent of urine. In the ED, Ms. A is minimally responsive. Her blood glucose level measurements are in the range of 30 to 39 mg/dL (reference range: 70 to 99 mg/dL), despite having received IV dextrose first from paramedics, and then in the ED. Ms. A has no history of hypoglycemia or diabetes. Her parents say that the night before coming to the ED, Ms. A had experienced flu-like symptoms, including nausea, vomiting, and diarrhea, that continued overnight and resulted in minimal food intake for 24 hours (Table 1).

Ms. A’s presentation and hospitalization

A physical exam demonstrates left-sided weakness of face, arm, and leg, rightward gaze, and left-sided neglect. However, the results of CT angiography and an MRI of the brain rule out a stroke. An EEG shows right hemispheric slowing consistent with postictal paralysis, but no ongoing seizure activity. Ms. A is transferred to the pediatric intensive care unit (PICU).

Although Ms. A has no psychiatric diagnoses, she has a history of depressive symptoms, self-harm by cutting, and a suicide attempt by ingestion of an over-the-counter (OTC) medication 1 year ago. She had reported the suicide attempt to her parents several months after the fact, and asked them to find her a therapist, which her parents arranged. She also has a history of asthma, which is well-controlled with montelukast, 5 mg/d.

EVALUATION Elevated insulin levels

Subsequent investigations for organic causes of hypoglycemia are negative for adrenal insufficiency, fatty acid oxidation defect, and sepsis. Blood results demonstrate significantly elevated insulin levels of 92.4 mcIU/mL (reference range: 2.6 to 24.9 mcIU/mL) and a C-peptide level of 9.5 ng/mL (reference range: 1.1 to 4.4 ng/mL).

On Day 1 of admission to the PICU, Ms. A’s blood glucose level normalizes, and her mentation improves. Her parents report that one of them has diabetes and takes oral hypoglycemic agents at home, including glipizide immediate release (IR) tablets, 10 mg, and long-acting insulin glargine. The treatment team suspects that Ms. A may have ingested one or both of these agents, and orders a toxicologic screening for oral hypoglycemic agents.

On Day 2, the toxicology results are returned and are positive for glipizide, which Ms. A had not been prescribed. Ms. A states that she had taken only her montelukast tablet on the day of admission and adamantly denies deliberately ingesting her parent’s diabetes medications. Her parents check the home medications and state there are no missing glipizide IR tablets or insulin vials. They also report that Ms. A had no access to extended-release glipizide.

The treatment team discuss Ms. A’s clinical condition and toxicology results with the pediatric endocrinology team. The endocrinology team states that with no history of hypoglycemic episodes, it is unlikely that Ms. A had an endogenous etiology that would present so catastrophically. In their experience, inexplicable hypoglycemia in a healthy individual who lives in a household with someone who has diabetes is due to ingestion of a hypoglycemic agent until proven otherwise.

Continue to: The authors' observations

Pages

Next Article: